ADHD Treatment May Cause Permanent Skin Discoloration, FDA Warns

ADHD Treatment May Cause Permanent Skin Discoloration

ADHD Treatment May Cause Permanent Skin Discoloration

The Daytrana patch, a daily treatment for attention deficit hyperactivity disorder (ADHD), may cause permanent skin color changes, the Food and Drug Administration (FDA) warns.

The FDA added a new warning to the drug label to describe this skin condition, known as chemical leukoderma. The agency says patients and caregivers should watch for areas of lighter skin, especially under the drug patch, and immediately report changes to a health care professional. Patients should not stop using the Daytrana patch without first talking to a doctor.

The Daytrana patch (methylphenidate transdermal system) is a prescription medication used as part of a treatment program for ADHD. It is central nervous system stimulant. The patch is applied to the skin once daily on the hip and worn for nine hours and delivers medication through the skin into the bloodstream. The patch helps to increase attention and decrease restlessness in children and adolescents who are overactive, cannot concentrate for very long, or are easily distracted and impulsive, according to the FDA. In addition to medication, ADHD treatment programs include social, educational, and psychological treatment.

The patch is available in four different dosage strengths. The patch does not require swallowing a pill, which is beneficial for young children. In 2014, approximately 109,000 patients had prescriptions for Daytrana, a decrease from 136,500 patients in 2010.

The FDA describes chemical leukoderma as a condition that causes the skin to lose color due to repeated exposure to specific chemical compounds. The condition is disfiguring but not physically harmful, and because chemical leukoderma is not known to be reversible, the condition may cause emotional distress for the patient. The areas of skin color loss described with the Daytrana patch ranged up to 8 inches in diameter. The onset of leukoderma came from two months to four years after starting use of the patch.

In using the patch, the location should be rotated daily; the patch should be placed on a different spot and on the opposite hip, if possible. For the Daytrana patch and other stimulant medications, common side effects include increased blood pressure and heart rate, nausea, decreased appetite and weight, aggressive behavior, anger, and irritability.

The safety communication advises doctors to consider alternative treatments for patients who experience skin color changes. From April 2006 to December 2014, there were 51 cases of chemical leukoderma associated with the Daytrana patch reported to the FDA Adverse Event Reporting System (FAERS) and one case in the literature not reported to FAERS. Since FAERS data comes only through reports, the FDA said there are likely additional cases that were not reported. Every case described a decrease in or loss of skin color. For most patients, the skin-color loss was limited to skin areas where the patch had been applied, but a few reported skin color changes on parts of the body other than where the patch had been applied. The decreased skin color was permanent in all cases, the FDA reports.



This entry was posted in Defective Products, Pharmaceuticals and tagged , , , , , . Bookmark the permalink.

© 2005-2018 Parker Waichman LLP ®. All Rights Reserved.